MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT MAGNA PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART-VALVE

EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT MAGNA PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART-VALVE
Model Number 3000TFX
Medical Device Problem Codes Gradient Increase (1270); Inadequacy of Device Shape and/or Size (1583); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Dyspnea (1816); Insufficient Information (4580)
Date of Event 02/25/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject device is not available; was discarded.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
It was learned through the implant patient registry that a 3000tfx 19mm bioprosthetic aortic valve, implanted for three (3) years and seven (7) months, was explanted due to unknown reasons.The explanted device was replaced with a 3300tfx 21mm bioprosthetic valve.Patient post procedure in recovery.Edwards lifesciences maintains an implant patient registry.This registry is a patient tracking mechanism for serialized edwards implantable devices (bioprosthetic heart valves and annuloplasty rings), rather than a true post-market surveillance registry.Through the registry, edwards is notified when these devices are implanted.In addition, patient and/or device status may be reported to the registry via the implantation data cards.The information is received from various sources (e.G.Surgeon, hospital, and patient family members) and is not received in the form of a conventional customer complaint.The information reported may or may not be related to the edwards device.
 
Event or Problem Description
It was learned through the implant patient registry that a (b)(6) bioprosthetic aortic valve, implanted for three (3) years and seven (7) months, was explanted due to its relatively small size for the patient body habitus resulting in slightly elevated gradients.The device was replaced with a 21mm 3300tfx valve.The patient was discharged on pod#40.Per medical records, the patient presented with shortness of breath and was found with severe stenosis of the native mv.She underwent a redo sternotomy.Intraoperatively, the mitral valve was heavily calcified.Visualization was somewhat compromised by the prior 19mm 3000tfx aortic prosthesis and given that it was a relatively small prosthesis with slightly elevated gradients, it was decided to explant it.Mvr was performed with a 25mm non-edwards valve.Avr was performed with a larger size 21mm 3300tfx valve which was seated down nicely in place and secured with a cor-knot device.An incision was made in the noncoronary sinus down to the top of the left non-commissure to pass the valve through the sinotubular junction.A segment of a bovine pericardium was used to perform aortic root enlargement.Post cardiopulmonary bypass, both prostheses were well-seated with appropriate gradients.There were no paravalvular leaks on the aortic valve.The patient tolerated the procedure well and was transferred to the icu in critical condition.Per the pathology report, the cusps of the explanted valve were intact and freely moveable without any plaques, thrombi, vegetations, or tears.There was a minimal amount of tan soft-tissue overgrowth on the sewing ring.
 
Additional Manufacturer Narrative
Updated sections: b5, b6, b7, d4 expiration date, h4, h6 component codes, health effect - clinical code, device code(s), type of investigation, investigation findings, and investigation conclusions.The device history record (dhr) was not reviewed as the reported event does not allege a malfunction that could be related to an edwards manufacturing deficiency and/or one was not confirmed through investigation.Patient prosthesis mismatch (ppm) is present when the effective orifice area of the inserted prosthetic valve is too small in relation to body size.Its main hemodynamic consequence is to generate higher than expected gradients through a normally functioning prosthetic valve.Ppm has been shown to be associated with worse hemodynamic function, less regression of left ventricular hypertrophy, more cardiac events, and lower survival.Through further investigation, it was determined that the root cause of this event occurred due to procedural factors.

Brand Name
CARPENTIER-EDWARDS PERIMOUNT MAGNA PERICARDIAL BIOPROSTHESIS
Common Device Name
REPLACEMENT HEART-VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
reginald santos
1 edwards way
ant 6.1
irvine, CA 92614
9492502731
MDR Report Key14090961
Report Number2015691-2022-05019
Device Sequence Number12210354
Product Code DYE
UDI-Device Identifier00690103163636
UDI-Public(01)00690103163636(17)220121
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P860057
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/21/2022
Device Model Number3000TFX
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/18/2022
Supplement Date Received by Manufacturer05/12/2022
Initial Report FDA Received Date04/12/2022
Supplement Report FDA Received Date05/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/22/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Hospitalization;
Patient Age75 YR
Patient SexFemale